June  2021, 11(2): 313-328. doi: 10.3934/mcrf.2020038

Improved error estimates for optimal control of the Stokes problem with pointwise tracking in three dimensions

Department of Mathematics, Technical University of Munich, Boltzmannstrasse 3, 85748 Garching, Germany

* Corresponding author: Niklas Behringer

Funded by the Deutsche Forschungsgemeinschaft (DFG, German Research Foundation) - Project number 188264188/GRK1754.

Received  March 2020 Revised  July 2020 Published  June 2021 Early access  August 2020

This work is motivated by recent interest in the topic of pointwise tracking type optimal control problems for the Stokes problem. Pointwise tracking consists of point evaluations in the objective functional which lead to Dirac measures appearing as source terms of the adjoint problem. Considering bounds for the control allows for improved regularity results for the exact solution and improved approximation error estimates of its numerical counterpart. We show a sub-optimal convergence result in three dimensions that nonetheless improves the results known from the literature. Finally, we offer supporting numerical experiments and insights towards optimal approximation error estimates.

Citation: Niklas Behringer. Improved error estimates for optimal control of the Stokes problem with pointwise tracking in three dimensions. Mathematical Control & Related Fields, 2021, 11 (2) : 313-328. doi: 10.3934/mcrf.2020038
References:
[1]

H. W. Alt, Linear Functional Analysis, An application-oriented introduction, Translated from the German edition by Robert Nürnberg, Universitext, Springer-Verlag London, Ltd., London, 2016. doi: 10.1007/978-1-4471-7280-2.  Google Scholar

[2]

H. AntilE. Otárola and A. J. Salgado, Some applications of weighted norm inequalities to the error analysis of PDE-constrained optimization problems, IMA J. Numer. Anal., 38 (2018), 852-883.  doi: 10.1093/imanum/drx018.  Google Scholar

[3]

N. Behringer, D. Leykekhman and B. Vexler., Global and local pointwise error estimates for finite element approximations to the stokes problem on convex polyhedra, SIAM J. Numer. Anal., 58(3): 1531–1555, 2020. doi: 10.1137/19M1274456.  Google Scholar

[4]

N. BehringerD. Meidner and B. Vexler, Finite element error estimates for optimal control problems with pointwise tracking, Pure Appl. Funct. Anal., 4 (2019), 177-204.   Google Scholar

[5]

S. C. Brenner and L. R. Scott, The Mathematical Theory of Finite Element Methods, vol. 15 of Texts in Applied Mathematics, 3rd edition, Springer, New York, 2008. doi: 10.1007/978-0-387-75934-0.  Google Scholar

[6]

C. BrettA. Dedner and C. Elliott, Optimal control of elliptic PDEs at points, IMA J. Numer. Anal., 36 (2016), 1015-1050.  doi: 10.1093/imanum/drv040.  Google Scholar

[7]

R. M. Brown and Z. Shen, Estimates for the Stokes operator in Lipschitz domains, Indiana Univ. Math. J., 44 (1995), 1183-1206.  doi: 10.1512/iumj.1995.44.2025.  Google Scholar

[8]

E. Casas, Error estimates for the numerical approximation of semilinear elliptic control problems with finitely many state constraints, A tribute to J. L. Lions, ESAIM Control Optim. Calc. Var., 8 (2002), 345-374.  doi: 10.1051/cocv:2002049.  Google Scholar

[9]

E. CasasM. Mateos and B. Vexler, New regularity results and improved error estimates for optimal control problems with state constraints, ESAIM Control Optim. Calc. Var., 20 (2014), 803-822.  doi: 10.1051/cocv/2013084.  Google Scholar

[10]

L. ChangW. Gong and N. Yan, Numerical analysis for the approximation of optimal control problems with pointwise observations, Math. Methods Appl. Sci., 38 (2015), 4502-4520.  doi: 10.1002/mma.2861.  Google Scholar

[11]

M. Dauge, Stationary Stokes and Navier-Stokes systems on two- or three-dimensional domains with corners. I. Linearized equations, SIAM J. Math. Anal., 20 (1989), 74-97.  doi: 10.1137/0520006.  Google Scholar

[12]

J. C. de los ReyesC. Meyer and B. Vexler, Finite element error analysis for state-constrained optimal control of the Stokes equations, Control Cybernet., 37 (2008), 251-284.   Google Scholar

[13]

R. G. DuránE. Otárola and A. J. Salgado, Stability of the Stokes projection on weighted spaces and applications, Math. Comp., 89 (2020), 1581-1603.  doi: 10.1090/mcom/3509.  Google Scholar

[14]

F. Fuica, E. Otárola and D. Quero., Error estimates for optimal control problems involving the stokes system and dirac measures., Applied Mathematics & Optimization, Jun 2020. Google Scholar

[15]

G. P. Galdi, An Introduction to the Mathematical Theory of the Navier-Stokes Equations, Steady-State Problems. 2nd edition, Springer Monographs in Mathematics, Springer, New York, 2011. doi: 10.1007/978-0-387-09620-9.  Google Scholar

[16]

, The finite element toolkit GASCOIGNE, http://www.gascoigne.de. Google Scholar

[17]

V. GiraultR. H. Nochetto and L. R. Scott, Max-norm estimates for Stokes and Navier-Stokes approximations in convex polyhedra, Numer. Math., 131 (2015), 771-822.  doi: 10.1007/s00211-015-0707-8.  Google Scholar

[18]

V. Girault and P.-A. Raviart, Finite Element Methods for Navier-Stokes Equations, vol. 5 of Springer Series in Computational Mathematics, Springer-Verlag, Berlin, 1986. doi: 10.1007/978-3-642-61623-5.  Google Scholar

[19]

M. Hinze, A variational discretization concept in control constrained optimization: the linear-quadratic case, Comput. Optim. Appl., 30 (2005), 45-61.  doi: 10.1007/s10589-005-4559-5.  Google Scholar

[20]

D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications, vol. 31 of Classics in Applied Mathematics, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2000, Reprint of the 1980 original. doi: 10.1137/1.9780898719451.  Google Scholar

[21]

G. Leoni, A First Course in Sobolev Spaces, vol. 105 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 2009. doi: 10.1090/gsm/105.  Google Scholar

[22]

J.-L. Lions, Contrôle Optimal de Systèmes Gouvernés Par des Équations Aux Dérivées Partielles, Avant propos de P. Lelong, Dunod, Paris; Gauthier-Villars, Paris, 1968.  Google Scholar

[23]

V. Maz'ya and J. Rossmann, Elliptic Equations in Polyhedral Domains, vol. 162 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/surv/162.  Google Scholar

[24]

C. Meyer, Error estimates for the finite-element approximation of an elliptic control problem with pointwise state and control constraints, Control Cybernet., 37 (2008), 51-83.   Google Scholar

[25]

RoDoBo. A C++ library for optimization with stationary and nonstationary PDEs with interface to GASCOIGNE [16], http://www.rodobo.org. Google Scholar

[26]

F. Tröltzsch, Optimal Control of Partial Differential Equations, Theory, methods and applications, Translated from the 2005 German original by Jürgen Sprekels, vol. 112 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/112.  Google Scholar

[27]

W. P. Ziemer, Weakly Differentiable Functions, Sobolev spaces and functions of bounded variation, vol. 120 of Graduate Texts in Mathematics, Springer-Verlag, New York, 1989. doi: 10.1007/978-1-4612-1015-3.  Google Scholar

show all references

References:
[1]

H. W. Alt, Linear Functional Analysis, An application-oriented introduction, Translated from the German edition by Robert Nürnberg, Universitext, Springer-Verlag London, Ltd., London, 2016. doi: 10.1007/978-1-4471-7280-2.  Google Scholar

[2]

H. AntilE. Otárola and A. J. Salgado, Some applications of weighted norm inequalities to the error analysis of PDE-constrained optimization problems, IMA J. Numer. Anal., 38 (2018), 852-883.  doi: 10.1093/imanum/drx018.  Google Scholar

[3]

N. Behringer, D. Leykekhman and B. Vexler., Global and local pointwise error estimates for finite element approximations to the stokes problem on convex polyhedra, SIAM J. Numer. Anal., 58(3): 1531–1555, 2020. doi: 10.1137/19M1274456.  Google Scholar

[4]

N. BehringerD. Meidner and B. Vexler, Finite element error estimates for optimal control problems with pointwise tracking, Pure Appl. Funct. Anal., 4 (2019), 177-204.   Google Scholar

[5]

S. C. Brenner and L. R. Scott, The Mathematical Theory of Finite Element Methods, vol. 15 of Texts in Applied Mathematics, 3rd edition, Springer, New York, 2008. doi: 10.1007/978-0-387-75934-0.  Google Scholar

[6]

C. BrettA. Dedner and C. Elliott, Optimal control of elliptic PDEs at points, IMA J. Numer. Anal., 36 (2016), 1015-1050.  doi: 10.1093/imanum/drv040.  Google Scholar

[7]

R. M. Brown and Z. Shen, Estimates for the Stokes operator in Lipschitz domains, Indiana Univ. Math. J., 44 (1995), 1183-1206.  doi: 10.1512/iumj.1995.44.2025.  Google Scholar

[8]

E. Casas, Error estimates for the numerical approximation of semilinear elliptic control problems with finitely many state constraints, A tribute to J. L. Lions, ESAIM Control Optim. Calc. Var., 8 (2002), 345-374.  doi: 10.1051/cocv:2002049.  Google Scholar

[9]

E. CasasM. Mateos and B. Vexler, New regularity results and improved error estimates for optimal control problems with state constraints, ESAIM Control Optim. Calc. Var., 20 (2014), 803-822.  doi: 10.1051/cocv/2013084.  Google Scholar

[10]

L. ChangW. Gong and N. Yan, Numerical analysis for the approximation of optimal control problems with pointwise observations, Math. Methods Appl. Sci., 38 (2015), 4502-4520.  doi: 10.1002/mma.2861.  Google Scholar

[11]

M. Dauge, Stationary Stokes and Navier-Stokes systems on two- or three-dimensional domains with corners. I. Linearized equations, SIAM J. Math. Anal., 20 (1989), 74-97.  doi: 10.1137/0520006.  Google Scholar

[12]

J. C. de los ReyesC. Meyer and B. Vexler, Finite element error analysis for state-constrained optimal control of the Stokes equations, Control Cybernet., 37 (2008), 251-284.   Google Scholar

[13]

R. G. DuránE. Otárola and A. J. Salgado, Stability of the Stokes projection on weighted spaces and applications, Math. Comp., 89 (2020), 1581-1603.  doi: 10.1090/mcom/3509.  Google Scholar

[14]

F. Fuica, E. Otárola and D. Quero., Error estimates for optimal control problems involving the stokes system and dirac measures., Applied Mathematics & Optimization, Jun 2020. Google Scholar

[15]

G. P. Galdi, An Introduction to the Mathematical Theory of the Navier-Stokes Equations, Steady-State Problems. 2nd edition, Springer Monographs in Mathematics, Springer, New York, 2011. doi: 10.1007/978-0-387-09620-9.  Google Scholar

[16]

, The finite element toolkit GASCOIGNE, http://www.gascoigne.de. Google Scholar

[17]

V. GiraultR. H. Nochetto and L. R. Scott, Max-norm estimates for Stokes and Navier-Stokes approximations in convex polyhedra, Numer. Math., 131 (2015), 771-822.  doi: 10.1007/s00211-015-0707-8.  Google Scholar

[18]

V. Girault and P.-A. Raviart, Finite Element Methods for Navier-Stokes Equations, vol. 5 of Springer Series in Computational Mathematics, Springer-Verlag, Berlin, 1986. doi: 10.1007/978-3-642-61623-5.  Google Scholar

[19]

M. Hinze, A variational discretization concept in control constrained optimization: the linear-quadratic case, Comput. Optim. Appl., 30 (2005), 45-61.  doi: 10.1007/s10589-005-4559-5.  Google Scholar

[20]

D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications, vol. 31 of Classics in Applied Mathematics, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2000, Reprint of the 1980 original. doi: 10.1137/1.9780898719451.  Google Scholar

[21]

G. Leoni, A First Course in Sobolev Spaces, vol. 105 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 2009. doi: 10.1090/gsm/105.  Google Scholar

[22]

J.-L. Lions, Contrôle Optimal de Systèmes Gouvernés Par des Équations Aux Dérivées Partielles, Avant propos de P. Lelong, Dunod, Paris; Gauthier-Villars, Paris, 1968.  Google Scholar

[23]

V. Maz'ya and J. Rossmann, Elliptic Equations in Polyhedral Domains, vol. 162 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/surv/162.  Google Scholar

[24]

C. Meyer, Error estimates for the finite-element approximation of an elliptic control problem with pointwise state and control constraints, Control Cybernet., 37 (2008), 51-83.   Google Scholar

[25]

RoDoBo. A C++ library for optimization with stationary and nonstationary PDEs with interface to GASCOIGNE [16], http://www.rodobo.org. Google Scholar

[26]

F. Tröltzsch, Optimal Control of Partial Differential Equations, Theory, methods and applications, Translated from the 2005 German original by Jürgen Sprekels, vol. 112 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/112.  Google Scholar

[27]

W. P. Ziemer, Weakly Differentiable Functions, Sobolev spaces and functions of bounded variation, vol. 120 of Graduate Texts in Mathematics, Springer-Verlag, New York, 1989. doi: 10.1007/978-1-4612-1015-3.  Google Scholar

Figure 1.  Threshold visualization of the first component of a solution $ \vec{q}_h $ to Problem (16)
Figure 2.  Error $ ||\bar q_{n}-\bar q_h||_{L^2(\Omega)} $ for cellwise constant control discretization and different choices for the bounds $ \vec a $ and $ \vec b $. $ \bar q_{n} $ denotes the approximate solution on a finer mesh
[1]

Marita Holtmannspötter, Arnd Rösch, Boris Vexler. A priori error estimates for the space-time finite element discretization of an optimal control problem governed by a coupled linear PDE-ODE system. Mathematical Control & Related Fields, 2021, 11 (3) : 601-624. doi: 10.3934/mcrf.2021014

[2]

Georg Vossen, Stefan Volkwein. Model reduction techniques with a-posteriori error analysis for linear-quadratic optimal control problems. Numerical Algebra, Control & Optimization, 2012, 2 (3) : 465-485. doi: 10.3934/naco.2012.2.465

[3]

Nguyen Thi Hoai. Asymptotic approximation to a solution of a singularly perturbed linear-quadratic optimal control problem with second-order linear ordinary differential equation of state variable. Numerical Algebra, Control & Optimization, 2021, 11 (4) : 495-512. doi: 10.3934/naco.2020040

[4]

Shigeaki Koike, Hiroaki Morimoto, Shigeru Sakaguchi. A linear-quadratic control problem with discretionary stopping. Discrete & Continuous Dynamical Systems - B, 2007, 8 (2) : 261-277. doi: 10.3934/dcdsb.2007.8.261

[5]

Jianhui Huang, Xun Li, Jiongmin Yong. A linear-quadratic optimal control problem for mean-field stochastic differential equations in infinite horizon. Mathematical Control & Related Fields, 2015, 5 (1) : 97-139. doi: 10.3934/mcrf.2015.5.97

[6]

JaEun Ku. Maximum norm error estimates for Div least-squares method for Darcy flows. Discrete & Continuous Dynamical Systems, 2010, 26 (4) : 1305-1318. doi: 10.3934/dcds.2010.26.1305

[7]

Galina Kurina, Sahlar Meherrem. Decomposition of discrete linear-quadratic optimal control problems for switching systems. Conference Publications, 2015, 2015 (special) : 764-774. doi: 10.3934/proc.2015.0764

[8]

Mohamed Aliane, Mohand Bentobache, Nacima Moussouni, Philippe Marthon. Direct method to solve linear-quadratic optimal control problems. Numerical Algebra, Control & Optimization, 2021, 11 (4) : 645-663. doi: 10.3934/naco.2021002

[9]

Konstantinos Chrysafinos, Efthimios N. Karatzas. Symmetric error estimates for discontinuous Galerkin approximations for an optimal control problem associated to semilinear parabolic PDE's. Discrete & Continuous Dynamical Systems - B, 2012, 17 (5) : 1473-1506. doi: 10.3934/dcdsb.2012.17.1473

[10]

Walter Alt, Robert Baier, Matthias Gerdts, Frank Lempio. Error bounds for Euler approximation of linear-quadratic control problems with bang-bang solutions. Numerical Algebra, Control & Optimization, 2012, 2 (3) : 547-570. doi: 10.3934/naco.2012.2.547

[11]

Shaolin Ji, Xiaole Xue. A stochastic maximum principle for linear quadratic problem with nonconvex control domain. Mathematical Control & Related Fields, 2019, 9 (3) : 495-507. doi: 10.3934/mcrf.2019022

[12]

Russell Johnson, Carmen Núñez. Remarks on linear-quadratic dissipative control systems. Discrete & Continuous Dynamical Systems - B, 2015, 20 (3) : 889-914. doi: 10.3934/dcdsb.2015.20.889

[13]

Yadong Shu, Bo Li. Linear-quadratic optimal control for discrete-time stochastic descriptor systems. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021034

[14]

Hanxiao Wang, Jingrui Sun, Jiongmin Yong. Weak closed-loop solvability of stochastic linear-quadratic optimal control problems. Discrete & Continuous Dynamical Systems, 2019, 39 (5) : 2785-2805. doi: 10.3934/dcds.2019117

[15]

Jingrui Sun, Hanxiao Wang. Mean-field stochastic linear-quadratic optimal control problems: Weak closed-loop solvability. Mathematical Control & Related Fields, 2021, 11 (1) : 47-71. doi: 10.3934/mcrf.2020026

[16]

Hongyan Yan, Yun Sun, Yuanguo Zhu. A linear-quadratic control problem of uncertain discrete-time switched systems. Journal of Industrial & Management Optimization, 2017, 13 (1) : 267-282. doi: 10.3934/jimo.2016016

[17]

Konstantinos Chrysafinos. Error estimates for time-discretizations for the velocity tracking problem for Navier-Stokes flows by penalty methods. Discrete & Continuous Dynamical Systems - B, 2006, 6 (5) : 1077-1096. doi: 10.3934/dcdsb.2006.6.1077

[18]

Dominik Hafemeyer, Florian Mannel, Ira Neitzel, Boris Vexler. Finite element error estimates for one-dimensional elliptic optimal control by BV-functions. Mathematical Control & Related Fields, 2020, 10 (2) : 333-363. doi: 10.3934/mcrf.2019041

[19]

Weisong Dong, Tingting Wang, Gejun Bao. A priori estimates for the obstacle problem of Hessian type equations on Riemannian manifolds. Communications on Pure & Applied Analysis, 2016, 15 (5) : 1769-1780. doi: 10.3934/cpaa.2016013

[20]

Roberta Fabbri, Russell Johnson, Sylvia Novo, Carmen Núñez. On linear-quadratic dissipative control processes with time-varying coefficients. Discrete & Continuous Dynamical Systems, 2013, 33 (1) : 193-210. doi: 10.3934/dcds.2013.33.193

2020 Impact Factor: 1.284

Metrics

  • PDF downloads (166)
  • HTML views (264)
  • Cited by (0)

Other articles
by authors

[Back to Top]